Page of

Rigidity After Experimenting with Drugs 

Rigidity After Experimenting with Drugs
Chapter:
Rigidity After Experimenting with Drugs
Source:
Neurocritical Care (2 ed.)
Author(s):

Eelco F. M. Wijdicks

, Alejandro A. Rabinstein

, Sara E. Hocker

, and Jennifer E. Fugate

DOI:
10.1093/med/9780190602659.003.0026

Abnormal involuntary movements described variably as twitching, jerking, shaking or convulsing are a common reason for neurological consultation in intensive care units. While many of the abnormal movements in critical illness may simply be observed, certain acute movement disorders represent potentially lethal emergencies and require prompt recognition and treatment. Often these movements indicate some toxicity of some newly introduced drug. An overview of potential causes is presented in this chapter. The majority of acute movement disorders are drug-induced, such as serotonin syndrome, or result from severe metabolic derangements. The triad of acute encephalopathy, fever, and increased tone in association with involuntary movements should prompt consideration of a serious cause.

Sign In

Copyright © 2022. All rights reserved.